I had to stop Plaquinel. Am I now experiencing withdrawl? Please help!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Zebra2014
Regular Member


Date Joined Sep 2012
Total Posts : 46
   Posted 9/17/2014 10:23 PM (GMT -6)   
Hello Friends!
 
I hope you can please help me. I've been so sick for so many months now, it's hard to know which symptoms are from illness, which are from medications, and which are from the withdrawl of medications.
 
If you've ever stopped Plaquinel, and experienced symptoms as a result, would you please respond to my post? It would be hugely helpful.
 
So, 4 weeks ago my rheum had me stop Plaquinel cold turkey, because I may be suffering from Plaquinel-induced neuropathy & myopathy. (How do you like them apples!?!?!?!) I had been on 300 mg of Plaquinel for four years. My doc told me it takes 4 to 6 weeks for Plaquinel to leave your system, so we're in wait and see mode.
 
However, this past weekend,  3.5 weeks off the Plaquinel, all hell seemed to break loose. Each day I wake up feeling very, very ILL. It's hard to describe; I just feel awful. I usually have a mild headache and neausea. Then I get up out of bed and I have unbearable joint pain in my feet, knees, and hands that I've NEVER had before. The worst symptom is PROFOUND weakness. I'm am NOT tired; I am WEAK. Fixing myself breakfast, taking a shower, washing dishes, etc. have become daunting tasks. And, now I've got this terrible burning/aching in some of my muscles upon use, like lifting a fork to my mouth or walking up the stairs. And, my hair has started falling out in small clumps. :-(
 
I've spent several evenings trying to reasearch this online, but I've just found one or two anecdotes from other message boards that I am not a member of.   
 
I thank you all in advance for any assistance you can lend me.
 
Warmly,
Nina2
 
 
---------------------------------------------------------------
Diagnosed with SLE 2010; MCTD 2012
Medications: Plaquinel (300 mg); Prednisone (10 mg); Naproxen (500 mg); Protonix (40 mg)

acquiesce
Regular Member


Date Joined Jan 2014
Total Posts : 360
   Posted 9/18/2014 4:45 AM (GMT -6)   
Hi Nina, I haven't stopped taking plaquenil personally so I can't comment from my experience but I'm sure I have read of others who have. As I recall I have read that several people who have stopped taking it have seen a rebound/return of their symptoms which had previously become dormant while taking it.

What you are describing, the weakness etc could be a flare up of your autoimmune disease and symptoms that the plaquenil could have been keeping quiet. It is a DMARD (disease modifying drug). I think it's best to let your rheumy know about your symptoms. Are you still taking prednisone? I'm sorry to hear you are having such a rough go :(
Be who you are and say what you feel because those who mind don't matter and those who matter don't mind - Dr. Seuss

Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 9/18/2014 6:34 PM (GMT -6)   
Hi Nina:

I'm so sorry to hear that you're feeling so bad and that you needed to stop your Plaquenil. I've been on this drug since June 2001. I did come off of it in 2006 cold turkey and never had any withdrawal symptoms from it. This normally doesn't tapered at all.

I would agree with Acquiesce that most likely what you're experiencing is a major flare up of your auto immune disease. Even though you were having issues with Plaquenil, it must have been doing you some good and when you stopped it a flare started up.

I've had lupus since I was 23 years old. I'll be 50 on my birthday in February, it took my Doctor's 13 years before they started treatment and agreed I had lupus. Are you on any prednisone? If not it would hurt to ask your Rheumy for a dose pack and see how you do. If it clears things up then I'd say you'd have your answer about a flare.

If you're already on Prednisone how much, it's possible that you need a higher dose. However, that being said, I'm not sure if you are aware but Prednisone can cause Myopathy in your large muscles nearest to the body. I have this problem BIG time, my legs are so weak I can barely walk 6 steps, let alone a full flight of stairs. I can not hold my arms up above my head to do my hair anymore. I've been on Prednisone a very long time and at very high doses. I've been on Prednisone since June 2001 and I've never been below 10mgs of the stuff for more than 3 weeks. I'm currently taking 45mgs and most likely will go up even more as I have a nasty bacterial infection right now.

I'd suggest you give your Rheumy a call and let them know how bad you are doing and that you need relief now. If you get no where with your Dr, I'd suggest you get another opinion. If I can help in any way let me know. I'm truly sorry you feel so bad, you'll be in my prayers. Let us know how you're doing and what the Doctor's decide to do for you.

Hugs,
Barbara
DX- RA, Lupus, Fibro, LGL Leukemia, Obstructive & Central Sleep Apnea, Pulmonary Hypertension, Bells Palsy, Gastroparsis, Blood Clots, Glaucoma, Chronic Pericarditis & Pleurisy, Severe Anemia. Way to many medications to list.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 5:59 AM (GMT -6)
There are a total of 2,972,717 posts in 326,008 threads.
View Active Threads


Who's Online
This forum has 160855 registered members. Please welcome our newest member, Jack@.
318 Guest(s), 5 Registered Member(s) are currently online.  Details
compiler, readingmom, SharonZ, phillyroll05, Szabo246